Alert archive / Kansas / Special Weather Statements in 2015

Special Weather Statement, NWS Dodge City, KS

August 7, 2015Scott County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 7, 2015, 4:22 AM CDT for Scott County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2015, 4:22 AM CDT (09:22 UTC)
Expired
Aug 7, 2015, 5:00 AM CDT
In force
38 min
Issued by
NWS Dodge City, KS

County Scott County, KS

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3106 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.4
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WWUS83 KDDC 070922
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
422 AM CDT FRI AUG 7 2015
 
KSZ043-071000-
SCOTT KS-
422 AM CDT FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 500
AM CDT...

AT 421 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF SCOTT STATE LAKE...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTT STATE LAKE AND MODOC. 

LAT...LON 3870 10086 3864 10072 3840 10108 3847 10113
      3870 10113
TIME...MOT...LOC 0921Z 307DEG 19KT 3869 10111 

$$

FINCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 4:04 AM CDT, 18 minutes earlier.

Area forecast discussion, Aug 7, 4:04 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
404 AM CDT FRI AUG 7 2015

...Updated for short and long term discussions...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 336 AM CDT FRI AUG 7 2015

A minor shortwave trough will pass across southwestern Kansas
today and tonight. Ahead of this feature a surface warm front
will slowly edge northward out of Oklahoma into southwest Kansas
by late this afternoon. Surface dewpoints were very high to the
north of this front early this morning, with readings in the high
60s to lower 70s from Dodge City south into the Oklahoma
Panhandle. Even as far west as Boise City, OK (elevation 4200ft),
the dewpoint was 70F. Elevated thunderstorms are possible this
morning with mid level warm advection, but these are not expected
to be severe. Later on this afternoon, surface based CAPE values
will exceed 4000 j/kg just north of the warm front. The wind
profile is supportive of hail as large as golf balls; and as is
typical in summer, damaging wind gusts are possible as well.
However, there is low confidence whether storms will develop at
all. A larger cluster of thunderstorms is expected to develop
across eastern Colorado and then progress into the central plains
tonight. These storms could be as far south as Interstate 70, but
the best chance will be farther north. Highs today will be tricky,
but should be held down by southeasterly upslope flow and high
dewpoints. The warmest readings near 100F will be across far
southwest Kansas on the south side of the warm front, with mainly
lower to mid 90s farther north and east.

.LONG TERM...(Saturday THROUGH Thursday)
ISSUED AT 336 AM CDT FRI AUG 7 2015

There is a small chance of thunderstorms again Saturday afternoon
as the next weak upper level impulse passes and a weak cold front
approaches. By this time, the warm front should be well to the
north, with warmer and slightly drier air over western Kansas in
advance of the front. Highs ought to be in the mid 90s over far
western Kansas, with readings over 100 possible over south central
Kansas. A stronger upper level trough will pass across the
northern plains by Sunday, pushing a cold front into western
Kansas. There is a chance of storms along and north of the front
from Sunday afternoon through Monday morning. It is too early to
tell if these storms will be severe. A period of mainly dry
weather can be expected late Monday through Thursday in the wake
of the cold front, with cooler highs in the 80s through Wednesday
and up to 90 by Thursday. There is only a very small chance of
showers and thunderstorms on these days, and mainly across far
western Kansas.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Friday NIGHT)
ISSUED AT 1249 AM CDT FRI AUG 7 2015

Low level upslope flow to the north of a stationary front will
result in LIFR/IFR CIGS after 10z at KGCK/KDDC and possibly
IFR/LIFR visbys. Then with daytime heating the low cloud deck
will erode by 15-16z. Winds will be easterly and then
southeasterly with higher speeds with daytime heating after 17z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  93  72 100  73 /  20  20  10  20
GCK  94  71  98  69 /  20  20  20  30
EHA  99  71  97  69 /  10  10  20  30
LBL  98  73 100  73 /  20  10  10  10
HYS  92  71  97  70 /  20  30  10  30
P28  94  75 102  75 /  20  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Aug 7, 3:30 AM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT FRI AUG 7 2015

KSZ030-031-043>046-061>066-074>081-084>090-081200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
330 AM CDT FRI AUG 7 2015 /230 AM MDT FRI AUG 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WEAK UPPER LEVEL DISTURBANCE WILL APPROACH WESTERN KANSAS TODAY,
ALONG WITH A WARM FRONT. THERE IS A SMALL CHANCE OF THUNDERSTORMS
THIS MORNING AND THEN AGAIN LATE THIS AFTERNOON AND EVENING. IF AN
ISOLATED STORM DOES DEVELOP LATE THIS AFTERNOON, IT COULD CONTAIN
HAIL AS LARGE AS GOLF BALLS AND WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE SATURDAY THROUGH MONDAY.
A FEW OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

JF

In the hours before

Special weather statement, Aug 7, 4:22 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
422 AM CDT FRI AUG 7 2015

KSZ043-071000-
SCOTT KS-
422 AM CDT FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 500
AM CDT...

AT 421 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF SCOTT STATE LAKE...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTT STATE LAKE AND MODOC.

LAT...LON 3870 10086 3864 10072 3840 10108 3847 10113
      3870 10113
TIME...MOT...LOC 0921Z 307DEG 19KT 3869 10111

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:13 AM CDTDense Fog AdvisoryDDCClark, Finney, Ford, Grant, Gray, Hamilton and 8 more2 hr
Aug 7, 2:20 PM CDTHeat AdvisoryDDCBarber, Comanche6 hr
Aug 7, 6:01 PM CDTSpecial Weather StatementDDCHamilton59 min

Nearby

Special Weather Statements in Kansas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.